MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA QUADRA H FEMORAL STEMS; HIP CEMENTLESS STEM

MEDACTA INTERNATIONAL SA QUADRA H FEMORAL STEMS; HIP CEMENTLESS STEM
Model Number 01.12.034
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 09/27/2024
Type of Reportable Event Malfunction
Event or Problem Description
On the (b)(6) 2023, the patient underwent a primary hip surgery on the right side due to coxarthrosis.Surgery was completed successfully with satisfactory fit and position of the implants as well as primary stability with the cup and the stem.During the patient mobilization in the second postoperative week, increasing pain especially in stress conditions was detected and gradually the pain became chronic.First x-rays taken during a follow up did not show signs of fracture or other issues.The following ct scan showed a vancouver b1 spiral fracture that had already repaired and it was noticed subsidence of the stem.On the (b)(6) 2023, the patient has been revised.A cerclage (ccg band) was placed in the area of the fracture, near to the distal part of the stem.No mobilization of the stem was detected and the implant was rotational stable, even if subsidence occurred.The cerclage was placed for safety reasons and surgeons decided to leave the stem as it was in order to prevent any further fractures.Due to the offset and leg length, surgeons decided to change the initial used medacta l ceramic head 28mm to a xxl merete head with sleeve.Surgery was completed successfully.On the 23rd of september 2024, the patient came in due to a crack that was heard while sitting into the car.The x-ray showed the broken neck of the stem.On the (b)(6) the surgeon revised successfully the head, liner and stem (zimmer cpt stem implanted), while the cup remained in place.
 
Additional Manufacturer Narrative
Visual inspection performed by r&d project manager during the analysis it is evaluated that the neck of the implant is fractured in the middle part.Looking at the neck surface, significant signs of scratches are visible and a burn mark is visible and this is likely due to electrosurgical knife usage.We can assert that the mechanical fatigue fracture can be triggered by the presence of alterations on the neck surface of the stem.Interaction with a high-density power source (i.E.Electrosurgical knife) or high-energy contact with hard objects (e.G.Surgical instruments) may cause burns or scratches.These anomalies represent stress risers and material discontinuities able to propagate under load with a fatigue mechanism.The stem taper is connected with a high offset sleeve of a competitor (merete bioball) that is not approved by medacta and is connected with a ceramic head with 36mm diameter.Specifically, the medacta instructions for use for the quadra-h stem state that using the device in combination with components from another manufacturer is not recommended.Additionally, also the ifu of merete bioball reports: "no biomechanical testing information is available on the usage of bioball adapters with hip stems from other manufacturers.Consequently, only manufacturer-approved extensions may be used".Moreover, looking at the history of this patient, one revision has been performed before the event.In particular, the patient was revised on (b)(6) 2023, removing the medacta ceramic femoral head size m and implanting a merete bioball size 2xl with sleeve.It is plausible that during this revision the neck part of the stem was accidently hit with an electorally charged instrument, causing a propagation site which led to breakage of the neck.Clinical evaluation performed by medical affairs department a revision surgery was performed due to a fracture of the neck of a stem implanted one and a half years earlier in the context of a total hip arthroplasty.The available x-ray clearly confirms this implant breakage at the mid-neck.The patient's medical history indicates that a revision surgery was performed two months after the primary surgery due to increasing pain.During this revision, the stem was not changed, but the femoral head was replaced with a competitor's longer head and a metal sleeve.Given the access to the joint during the revision procedure, it is likely that the neck of the stem was damaged by surgical instruments, such as the electrocautery.This could have created an indentation in the neck, which may be the origin of a fatigue fracture.Additionally, the patient is heavy (90 kg), and an extra-long head was used, both of which increase tensile stress on the neck.This is particularly concerning for a device that may have been inadvertently compromised during the previous revision.Furthermore, the instructions for use for the devices (the quadra-h stem from medacta and the head with metal sleeve from merete) state that using the device in combination with components from another manufacturer is not recommended.Batch review performed on 01-oct-2024 lot 2211125: (b)(4) items manufactured and released on 05-oct-2022.Expiration date: 2027-09-22.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.

Brand Name
QUADRA H FEMORAL STEMS
Common Device Name
HIP CEMENTLESS STEM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20522030
Report Number3005180920-2024-00846
Device Sequence Number9088035
Product Code JDI
UDI-Device Identifier07630030802164
UDI-Public07630030802164
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K082792
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number01.12.034
Device Lot Number2211125
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2024
Initial Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age80 YR
Patient SexUnknown
Patient Weight90 KG